Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


mental health worries and HIV
Apr 7, 2011

In the last 6-7 months, I have seen a decline in my memory, depression, confusion, cannot do simple functions anymore. My HIV doc does not believe that it is HIV related dementia, because my CD4s are pretty high now, and my VL is undetectable. However, I was only diagnosed 3 1/2 years ago, and my CD4 count was only 6, and the VL was off the chart. Even though the HIV appears to be under control at this time, is it possible that it could have already caused some mental damage before, that is only showing up now?

Response from Dr. Fawcett

Some studies have documented that the development of HIV-related cognitive issues are correlated to one's lowest CD4 count, not necessarily current CD4 levels. The symptoms you describe can be attributed to a number of causes, including medications. Although HIV-related dementia is relatively rare today, there are other cognitive problems that can develop. Speak with your doctor about a referral for a neuropsychological workup. That can help determine what is going on and point toward the appropriate intervention.

While HIV-related dementia is much less common than earlier in the epidemic, the virus continues to take a toll on the brain and its functioning. Effective treatments have been elusive, but intriguing research continues. One example is work at University of Rochester Medical Center, submitted by a reader. If there are changes in cognitive functioning such as memory, clumsiness, or concentration, speak with your physician so that they can be evaluated.

-David



Previous
Schizophrenia
Next
HIV AND DIET PILLS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement